If I take Coumadin, can I have Botox or other similar treatments?

Doctor Answers 18

Injectable with coumadin

Injectable while you are on Coumadin will depend on the location/depth of injection and your clinical history.  Decision is up to the individual physician.

 I do inject my patients on Coumadin but would add extra few minutes of gentle pressure even if there is no evidence of bleeding for safe measure to minimize bruising. 

Botox & Coumadin

If you are on any type of blood thinner (strong ones such as Coumadin, or milder ones such as Aspirin), you are more likely to see bruising after Botox injections. However, the occurrence of bruising remains small, since Botox is injected with such a fine needle. If you are considering fillers, you should have a solid discussion with your physician/ injector. The use of cannulas (blunt tube) instead of needles should be a must if you go ahead with fillers.

Normand Miller, MD
New Hampshire Vascular Surgeon

Blood thinners and injectables

Hi there, great question & one I hear frequently.You can have Botox and fillers while on Coumadin, just realize you may have an increased risk of bruising.Good luck!


Dr. Michelle Spring

Can I have injection while on Coumadin

Hi Liz, it is reasonable to have Botox injections while on Coumadin however you are at increased risk for bruising. I would take extra time to hold pressure during and following the injections with post-procedure icing to try and decrease the risk of bruising.

Todd C. Miller, MD
Newport Beach Facial Plastic Surgeon
5.0 out of 5 stars 34 reviews

If I take Coumadin, can I have Botox or other similar treatments?

Thank you for your question. Yes, you can have Botox injections - you may bruise or bleed more than someone who is not on Coumadin. Speak with your injector. 

All the best, 

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 425 reviews

Injectables While on Blood Thinners

Thank you for your question! It is safe to have Botox and other non invasive injectable procedures, however you will be running the risk of experiencing more bruising than someone who is not on blood thinners.  Good luck!

On Coumadin

Yes you can. You will certainly have a greater chance of bruising but surprisingly many patients on Coumadin don't bruise any more than those not on blood thinners.  Ice along with gentle pressure at the site of injections can be very helpful. Once you try it you will have a better idea of how long you will need to "look good". Best of luck!

Katrinka L. Heher, MD
Boston Oculoplastic Surgeon
5.0 out of 5 stars 8 reviews

Coumadin and Botox

yes you can do non invasive treatments while on coumadin.  For fillers we use cannulas to limit complications.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Botox and Coumadin

Thank you for your question and for sharing your concerns. You can safely have Botox when on Coumadin, however your risk of bruising is higher than that have the average person. I would recommend plenty of icing before and after your procedure to help constrict your vessels and minimize the chance of bruising.

Blood Thinners and Botox

Blood thinners such as Coumadin are not a contraindication to Botox or other injectable treatments.  However, there is a much higher risk of significant bruising with any blood thinners.  Patients on blood thinners should plan for more down time after treatment.  A good idea is to seek out a specialist in facial aesthetics who has experience treating bruises with lasers such as a pulse-dye laser.  In patients on blood thinners or any patient with bruising, proper treatment with a vascular laser can speed the resolution of a bruise by several days.

Kyle Coleman, MD
New Orleans Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.